Patients undergoing hydroxychloroquine (HCQ) therapy may have a stable retinal thickness that begins to thin rapidly after hitting a critical point, according to a study published in Ophthalmology.  

Researchers enrolled 301 patients receiving long-term HQC therapy from a single center in the study and monitored retinal thickness values over a 4-year follow-up period. The team identified participants with rapid macular thinning and compared the data with patients with stable macular thickness. The team stratified participants with rapid thinning into 2 groups consisting of patients with conventional optical coherence tomography (OCT) or 10-2 visual field signs of retinal toxicity and individuals without these signs. 

Investigators noted that retinal thinning in stable patients (n=219) averaged 0.62±0.45 µm per year, while those with rapid thinning (n=82) experienced a loss of 3.75±1.34 µm per year. Among the patients with rapid thinning, 38 eventually developed signs of HCQ retinal toxicity on conventional OCT or 10-2 visual field. The cumulative retinal thinning in these patients was 25.1±6.2 µm compared with 15.7±4.0 µm in those without toxicity (P <.01). 


Continue Reading

“It is important to recognize that by the time conventional OCT and visual field signs of retinopathy are observed, retinal thinning (i.e., toxic structural changes) has already been taking place for several years,” according to the researchers. “Earlier recognition of structural changes in the retina does not necessarily mean a patient must discontinue HCQ, but it gives the patient and prescribing physician an earlier opportunity to adjust dosage, consider alternatives, and assess the risks to vision.”

Study limitations include the absence of baseline thickness data for some patients, non-uniform screening protocols at the testing center, and the use of full retinal thickness measurements instead of outer macular layer thickness measurements. 

Reference

Melles RB, Marmor MF. Rapid macular thinning is an early indicator of hydroxychloroquine retinal toxicity. Ophthalmol. Published online May 11, 2022. doi:10.1016/ j.ophtha.2022.05.002.